By Topic

IEEE Transactions on Automatic Control

Issue 7 • July 1995

Filter Results

Displaying Results 1 - 25 of 29
  • Comments on "A new method of switching surface design for multivariable variable structure system"

    Publication Year: 1995, Page(s):1254 - 1255
    Cited by:  Papers (2)
    Request permission for commercial reuse | Click to expandAbstract | PDF file iconPDF (250 KB)

    This note points out some errors in the above paper (Lee and Zu, ibid., vol. 39, no. 2, p. 414-19, 1994). It is argued that the proof in the main theorem is not mathematically rigorous. The control scheme requires the derivative of the sliding variable to be available, which is equivalent to saying that the uncertainties of the system are measurable. This is highly impractical if not impossible to... View full abstract»

    Full text access may be available. Click article title to sign in or learn about subscription options.
  • Weak L2-stability

    Publication Year: 1995, Page(s):1236 - 1240
    Cited by:  Papers (2)
    Request permission for commercial reuse | Click to expandAbstract | PDF file iconPDF (408 KB)

    Systems including integrators and sectors with lower bound zero are not tractable by L2-stability because the norm of the system output y(t) will usually grow to infinity. This paper outlines a notion of stability (Lpw-stability) that not only allows predictions concerning this special class of systems but represents a general weakening of the notion of Lp-stabilit... View full abstract»

    Full text access may be available. Click article title to sign in or learn about subscription options.
  • Sufficient stability condition for a sampled-data system with digital controller

    Publication Year: 1995, Page(s):1241 - 1243
    Cited by:  Papers (5)
    Request permission for commercial reuse | Click to expandAbstract | PDF file iconPDF (256 KB)

    A quantitative stability condition for a sampled-data feedback system is formulated. The system is obtained from a stable continuous-time feedback system by digitalization of the controller. The condition shows how to determine a sampling frequency f0 such that for all f larger than f0 the discrete-time system remains stable View full abstract»

    Full text access may be available. Click article title to sign in or learn about subscription options.
  • Residual bounds for discrete-time Lyapunov equations

    Publication Year: 1995, Page(s):1244 - 1249
    Cited by:  Papers (6)
    Request permission for commercial reuse | Click to expandAbstract | PDF file iconPDF (552 KB)

    This paper presents a novel backward error criterion together with a sensitivity measure for assessing the solution accuracy of discrete-time Lyapunov equations. The conventional method involves standard perturbation and sensitivity results for certain associated linear systems. Such an approach, however, ignores the structure of the linear system and is often inconclusive. The method considered i... View full abstract»

    Full text access may be available. Click article title to sign in or learn about subscription options.
  • The infimal controllable and N-observable superpredicate of a given predicate

    Publication Year: 1995, Page(s):1249 - 1253
    Request permission for commercial reuse | Click to expandAbstract | PDF file iconPDF (476 KB)

    Addresses a decentralized state feedback control problem in discrete-event systems. The problem requires that the set of reachable states in the closed-loop system is in the given admissible range. In particular, the authors investigate the existence of the infimal solution, that is, the infimal controllable and n-observable superpredicate of the minimally acceptable behavior View full abstract»

    Full text access may be available. Click article title to sign in or learn about subscription options.
  • Design of observers for descriptor systems

    Publication Year: 1995, Page(s):1323 - 1327
    Cited by:  Papers (118)
    Request permission for commercial reuse | Click to expandAbstract | PDF file iconPDF (324 KB)

    In this note simple and straightforward methods to design full and reduced-order observers for linear time-invariant descriptor systems are presented. The approach for the reduced-order observer design is based on the generalized Sylvester equation. Sufficient conditions for the existence of the observers are given. An illustrative example is included View full abstract»

    Full text access may be available. Click article title to sign in or learn about subscription options.
  • An adaptive controller based on disturbance attenuation

    Publication Year: 1995, Page(s):1220 - 1233
    Cited by:  Papers (8)
    Request permission for commercial reuse | Click to expandAbstract | PDF file iconPDF (1240 KB)

    This paper discusses the control of linear systems with uncertain parameters in the control coefficient matrix, under the influence of both process and measurement noise. A disturbance attenuation approach is used, and from this a multiplayer game problem is generated. First, the minimax formulation is presented, which represents an upper bound on the game cost criterion. Second, a dynamic program... View full abstract»

    Full text access may be available. Click article title to sign in or learn about subscription options.
  • The computational complexity of decentralized discrete-event control problems

    Publication Year: 1995, Page(s):1313 - 1319
    Cited by:  Papers (71)
    Request permission for commercial reuse | Click to expandAbstract | PDF file iconPDF (784 KB)

    Computational complexity results are obtained for decentralized discrete-event control problems. These results generalize the earlier work of Tsitsiklis (1989), who showed that for a special class of centralized supervisory control problems under partial observation, there is an algorithm for determining in polynomial time whether or not a solution exists. The negative complexity results associate... View full abstract»

    Full text access may be available. Click article title to sign in or learn about subscription options.
  • Adaptive observers with arbitrary exponential rate of convergence for nonlinear systems

    Publication Year: 1995, Page(s):1300 - 1304
    Cited by:  Papers (166)
    Request permission for commercial reuse | Click to expandAbstract | PDF file iconPDF (356 KB)

    Concerns the same class of linearly parameterized single-output nonlinear systems that the authors previously identified in (1992) in terms of differential geometric conditions. When persistency of excitation conditions are satisfied, the adaptive observers presented in this note guarantee arbitrarily fast exponential convergence both of parameter and state estimates to actual parameters and state... View full abstract»

    Full text access may be available. Click article title to sign in or learn about subscription options.
  • An asymptotic modal observer for linear autonomous time lag systems

    Publication Year: 1995, Page(s):1291 - 1294
    Cited by:  Papers (39)
    Request permission for commercial reuse | Click to expandAbstract | PDF file iconPDF (372 KB)

    A full state vector observer is derived for a class of linear autonomous time lag systems represented by differential equations. The major features of the approach are: (1) an observer is constructed just for the set of unstable or poorly damped modes of the delayed system once they have been determined, and (2) the design is accomplished by using a partial-fraction expansion separating the unstab... View full abstract»

    Full text access may be available. Click article title to sign in or learn about subscription options.
  • Addendum to “Extensions and generalizations of smoothed perturbation analysis in a generalized semi-Markov process framework”

    Publication Year: 1995, Page(s):1286 - 1287
    Cited by:  Papers (5)
    Request permission for commercial reuse | Click to expandAbstract | PDF file iconPDF (144 KB)

    In their original article (ibid., vol. 37, no. 10, p. 1483-1500, 1992), the authors derived smoothed perturbation analysis (SPA) estimators for a class of quite general discrete-event systems in a generalized semi-Markov process framework, and proved the unbiasedness of the estimators. A key assumption used in the proofs required that the distributions have bounded hazard rate functions. Here, we ... View full abstract»

    Full text access may be available. Click article title to sign in or learn about subscription options.
  • Optimal quadratic filtering of linear discrete-time non-Gaussian systems

    Publication Year: 1995, Page(s):1274 - 1278
    Cited by:  Papers (29)
    Request permission for commercial reuse | Click to expandAbstract | PDF file iconPDF (440 KB)

    In this work, the state estimation problem for linear discrete-time systems with non-Gaussian state and output noises is dealt with. By following a geometric approach, an optimal recursive second-order polynomial estimate is proposed, which actually improves the widely used optimal linear one View full abstract»

    Full text access may be available. Click article title to sign in or learn about subscription options.
  • Necessary and sufficient conditions for robust stability of linear systems with multiaffine uncertainty structure

    Publication Year: 1995, Page(s):1255 - 1260
    Cited by:  Papers (21)
    Request permission for commercial reuse | Click to expandAbstract | PDF file iconPDF (536 KB)

    This correspondence is concerned with an image f(Bm) of a box Bm⊂Rm under a multiaffine transformation f:Rm→C. The authors introduce a notion of a principal point of Bm and prove that the boundary of f(Bm) is covered by images of principal points. The authors exploit this result to provide necessary and sufficient robust st... View full abstract»

    Full text access may be available. Click article title to sign in or learn about subscription options.
  • Equivalence preserving transformations for timed transition models

    Publication Year: 1995, Page(s):1167 - 1179
    Cited by:  Papers (10)
    Request permission for commercial reuse | Click to expandAbstract | PDF file iconPDF (1140 KB)

    The increasing use of computer control systems in safety-critical real-time systems has led to a need for methods to ensure the correct operation of real-time control systems. Through an example, this paper introduces the use of algebraic equivalence to verify the correct operation of such systems. A controller is considered verified if its implementation is proven to be equivalent to its specific... View full abstract»

    Full text access may be available. Click article title to sign in or learn about subscription options.
  • Optimal routing into two heterogeneous service stations with delayed information

    Publication Year: 1995, Page(s):1234 - 1236
    Cited by:  Papers (2)
    Request permission for commercial reuse | Click to expandAbstract | PDF file iconPDF (312 KB)

    The problem of optimal routing of messages into two parallel queues is considered in the framework of discrete-time Markov decision processes with countable state space and unbounded costs. We assume that the controller has a delayed state information, the delay being equal to one time slot. Both discount and average optimal policies are shown to be monotone and of threshold type View full abstract»

    Full text access may be available. Click article title to sign in or learn about subscription options.
  • Stabilization of linear systems under nonlinear stable diagonal perturbations

    Publication Year: 1995, Page(s):1319 - 1323
    Cited by:  Papers (2)
    Request permission for commercial reuse | Click to expandAbstract | PDF file iconPDF (564 KB)

    Stability of linear, time-invariant, multi-input multi-output unity-feedback systems is considered under nonlinear, time-varying, stable perturbations. Necessary and sufficient conditions are obtained for stability of the perturbed system and specialized for the case of one arbitrary failure whose location is unknown. Controller design methods are developed ensuring stability under an unknown stab... View full abstract»

    Full text access may be available. Click article title to sign in or learn about subscription options.
  • Control of systems without drift via generic loops

    Publication Year: 1995, Page(s):1210 - 1219
    Cited by:  Papers (45)
    Request permission for commercial reuse | Click to expandAbstract | PDF file iconPDF (920 KB)

    This paper proposes a simple numerical technique for the steering of arbitrary analytic systems with no drift. It is based on the generation of “nonsingular loops” which allow linearized controllability along suitable trajectories. Once such loops are available, it is possible to employ standard Newton or steepest descent methods, as classically done in numerical control. The theoretic... View full abstract»

    Full text access may be available. Click article title to sign in or learn about subscription options.
  • Algorithmic modeling of TES processes

    Publication Year: 1995, Page(s):1305 - 1312
    Cited by:  Papers (15)  |  Patents (1)
    Request permission for commercial reuse | Click to expandAbstract | PDF file iconPDF (804 KB)

    TES (transform-expand-sample) is a versatile class of stationary stochastic processes which can model arbitrary marginals, a wide variety of autocorrelation functions, and a broad range of sample path behaviors. TES parameters are of two kinds: the first kind is used for the exact fitting of the empirical distribution (histogram), while the second kind is used for approximating the empirical autoc... View full abstract»

    Full text access may be available. Click article title to sign in or learn about subscription options.
  • A new formula for the log-likelihood gradient for continuous-time stochastic systems

    Publication Year: 1995, Page(s):1295 - 1300
    Cited by:  Papers (4)
    Request permission for commercial reuse | Click to expandAbstract | PDF file iconPDF (460 KB)

    Using a finitely additive white noise approach, we obtain an explicit expression for the gradient of the log-likelihood ratio for system parameter estimation for continuous-time linear stochastic systems with noisy observations. Our gradient formula includes the smoother estimates of the state vector, and derivatives of only the system matrices, and not the estimates or error covariances. A scheme... View full abstract»

    Full text access may be available. Click article title to sign in or learn about subscription options.
  • Absolute stability in linear delay-differential systems: ill-posedness and robustness

    Publication Year: 1995, Page(s):1288 - 1291
    Cited by:  Papers (15)
    Request permission for commercial reuse | Click to expandAbstract | PDF file iconPDF (392 KB)

    The author considers matrix delay-differential systems which are polynomial in several delay operators. Using a necessary and sufficient criterion for stability independent of delay, or absolute stability, the author shows that system stability for all values of the delay vector lying in a sector will imply absolute stability. We then show that absolute stability is ill-posed with respect to arbit... View full abstract»

    Full text access may be available. Click article title to sign in or learn about subscription options.
  • Nonlinear H control and its application to rigid spacecraft

    Publication Year: 1995, Page(s):1281 - 1285
    Cited by:  Papers (95)
    Request permission for commercial reuse | Click to expandAbstract | PDF file iconPDF (420 KB)

    The problem of H control of a rigid spacecraft with three control torques and disturbances is addressed. The Hamilton-Jacobi-Isaacs inequality for H feedback design is solved. An H suboptimal feedback is given, and the stability properties of the closed-loop system are studied View full abstract»

    Full text access may be available. Click article title to sign in or learn about subscription options.
  • On infinity norms as Lyapunov functions for linear systems

    Publication Year: 1995, Page(s):1270 - 1274
    Cited by:  Papers (33)
    Request permission for commercial reuse | Click to expandAbstract | PDF file iconPDF (456 KB)

    The note presents a construction of the Lyapunov function defined by ln vector norm for both continuous- and discrete-time linear systems. In contrast to the previous results, no restrictions on the positions or multiplicity of system matrix eigenvalues are required View full abstract»

    Full text access may be available. Click article title to sign in or learn about subscription options.
  • Structural infinitesimal perturbation analysis (SIPA) for derivative estimation of discrete-event dynamic systems

    Publication Year: 1995, Page(s):1154 - 1166
    Cited by:  Papers (14)
    Request permission for commercial reuse | Click to expandAbstract | PDF file iconPDF (1184 KB)

    In this paper we present an algorithm for derivative estimation of discrete-event dynamic systems (DED's). This algorithm is applicable to derivative estimation with respect to most structural parameters in DED's. It extends the applicability of existing perturbation analysis techniques (including infinitesimal perturbation analysis) on structural parameters. Furthermore, it offers an alternative ... View full abstract»

    Full text access may be available. Click article title to sign in or learn about subscription options.
  • Machine learning and nonparametric bandit theory

    Publication Year: 1995, Page(s):1199 - 1209
    Cited by:  Papers (15)
    Request permission for commercial reuse | Click to expandAbstract | PDF file iconPDF (976 KB)

    In its most basic form, bandit theory is concerned with the design problem of sequentially choosing members from a given collection of random variables so that the regret, i.e., Rnj (μ*-μj)ETn(j), grows as slowly as possible with increasing n. Here μj is the expected value of the bandit arm (i.e., random variable) indexed by j... View full abstract»

    Full text access may be available. Click article title to sign in or learn about subscription options.
  • Deterministic LQ preview tracking design

    Publication Year: 1995, Page(s):1278 - 1281
    Cited by:  Papers (8)
    Request permission for commercial reuse | Click to expandAbstract | PDF file iconPDF (388 KB)

    In this note the discrete-time linear quadratic tracking problem with previewed feedforward action is considered. It is assumed that the initial plant state is arbitrary and the whole reference sequence on (0, ∞) is known in advance. The controller solving the problem is in a two-degrees-of-freedom form, whose feedback part equals the solution to the standard LQ pure regulation problem where... View full abstract»

    Full text access may be available. Click article title to sign in or learn about subscription options.

Aims & Scope

In the IEEE Transactions on Automatic Control, the IEEE Control Systems Society publishes high-quality papers on the theory, design, and applications of control engineering.  Two types of contributions are regularly considered

Full Aims & Scope

Meet Our Editors

Editor-in-Chief
P. J. Antsaklis
Dept. Electrical Engineering
University of Notre Dame